Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

August 5, 2011Meade County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 5, 2011, 10:34 PM CDT for Meade County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 10:34 PM CDT (03:34 UTC)
Expired
Aug 5, 2011, 11:30 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS

County Meade County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WWUS83 KDDC 060334
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1034 PM CDT FRI AUG 5 2011

KSZ087-088-060430-
CLARK-MEADE-
1034 PM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE AND WESTERN CLARK
COUNTIES...

AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF MEADE STATE PARK...MOVING EAST
AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3718 10057 3743 9995 3701 9976 3699 10002
      3700 10007 3700 10050
TIME...MOT...LOC 0334Z 252DEG 22KT 3708 10041

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:52 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 5, 3:52 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT FRI AUG 5 2011

.DISCUSSION...

DAYS 1-2...

THERE REALLY WAS NOT MUCH CHANGE TODAY WITH THE OVERALL PATTERN
EXCEPT FOR SOME MINOR DIFFERENCES. THE MORNING U/A ANALYSIS AND
THE AFTERNOON WATER VAPOR SATELLITE LOOP HINTED AT ANOTHER MID
LEVEL S/WV TROUGH MOVING NORTHEAST OUT OF NEW MEXICO. THE SUBTLE
DIFFERENCE TODAY (COMPARED TO THURSDAY) WAS WITH THE SURFACE WIND
FIELD AND BOUNDARY LAYER TEMPERATURE/DEW POINT PROFILE. OVERNIGHT
CONVECTION WITH AN MCS THAT MOVED ACROSS NORTHERN KANSAS LEFT A
RATHER DISTURBED WIND FIELD WITH RESPECT TO DIRECTION AND SPEEDS
NORTH OF THE OUTFLOW BOUNDARY THAT WAS GENERATED BY THE MCS. IN
GENERAL WINDS WERE LIGHT. THE BOUNDARY LAYER MOISTURE THOUGH WAS
MUCH HIGHER TODAY WITH MID TO UPPER 60 DEW POINTS PREVALENT.
HOWEVER THE AIRMASS (PRIMARILY DUE TO THE INCREASED BOUNDARY LAYER
MOISTURE) WAS COOLER. THUNDERSTORMS HAD FORMED ONCE AGAIN ACROSS
NEW MEXICO THIS AFTERNOON AND THEY WERE MOVING NORTHEAST AS THE
APPARENT AFOREMENTIONED S/WV EJECTS TOWARDS THE CENTRAL PLAINS.
THE QUESTION IS HOW LONG CAN THE STORMS MAINTAIN THEMSELVES AND
CAN THEY FORM INTO A COMPLEX. ONE FACTOR THAT MAY MITIGATE STORMS
FROM LASTING WELL INTO THE NIGHT IS THE APPARENT LACK OF A LOW
LEVEL JET. NONE-THE-LESS, WILL HAVE MODEST AND THE HIGHEST POPS IN
THE FAR SOUTHWEST (BUT ONLY ABOUT 30%), TAPERING OFF WITH TIME AND
FARTHER EAST. WILL HAVE TO WATCH THE NORTHERN FRONT RANGE OF
COLORADO THROUGH THE END OF THE DAY AS THAT AREA MAY BE IN A RIGHT
ENTRANCE AREA OF THE S/WV MOVING INTO THE NORTHERN PLAINS. THE
CONVECTION THERE WAS GETTING A LATE START BUT PERHAPS IT COULD
ACQUIRE UPWARD GROWTH AND BECOME A FACTOR.

ON SATURDAY ENOUGH LEE SIDE TROUGHING WILL DEVELOP THAT THE
SURFACE WINDS WILL BECOME SOUTHERLY ACROSS MY CWA. THE UPPER RIDGE
CENTERED OVER NORTHEAST TEXAS TODAY WILL HAVE MOVED TO THE WEST
AND SOME OF THE HOT AIR ASSOCIATED WITH IT WILL BE ADVANCING BACK
NORTH AS TODAY'S OUTFLOW BOUNDARY "WASHES OUT". THE AMOUNT OF
MIXING IS UNCERTAIN BUT IT APPEARS IT WON'T BE QUITE AS MOIST. THE
FLOW ALOFT SHOULD GRADUALLY BECOME MORE WESTERLY AS THE NORTHERN
PLAINS S/WV MOVES EAST AND THE SOUTHERN CONUS UPPER RIDGE SHIFTS
WEST. THE ATMOSPHERE WILL BE MODERATELY UNSTABLE SO AT LEAST
SCATTERED THUNDERSTORMS COULD DEVELOP JUST ABOUT ANYWHERE AND IF
THERE IS STILL REMANTS OF AN OUTFLOW BOUNDARY, THE CHANCE OF
CONVECTION WILL BE A LITTLE HIGHER. LATER IN THE DAY HIGH PLAINS
CONVECTION MAY MOVE EAST, ESPECIALLY BY EVENING.

DAYS 3-7...

THERE WILL BE SEVERAL OPPORTUNITIES FOR PRECIPITATION FROM SUNDAY
THROUGH FRIDAY. THE MODELS ARE IN GOOD AGREEMENT THROUGH NEXT WEEK
WITH THE LARGE SCALE PATTERN THAT FEATURES A HIGH-LEVEL JET STREAK
OVER THE CENTRAL PLAINS, ALONG WITH A QUASI-STATIONARY FRONT ACROSS
KANSAS/OKLAHOMA. LOW-LEVEL MOISTURE IS ADVERTISED BY ALL THE MODELS
TO "POOL" ON THE COOL SIDE (NORTH) OF THE FRONT IN LOW-LEVEL UPSLOPE
FLOW, RESULTING IN RELATIVELY HIGH THETA-E VALUES ACROSS WESTERN
KANSAS. THERE IS A CHANCE FOR STORM CLUSTERS IN THE EXIT REGION OF
THE JET SUNDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE GIVEN THE
EXPECTED HIGH DEWPOINTS AND INCREASING HIGH-LEVEL WINDS. THEN AS THE
JET PASSES TO THE EAST, ADDITIONAL THUNDERSTORM CLUSTERS MAY DEVELOP
IN THE ENTRANCE REGION OF THE HIGH-LEVEL JET IN A WEST-NORTHWESTERLY
MID TO HIGH-LEVEL FLOW REGIME BY TUESDAY AND WEDNESDAY.
WEST-NORTHWESTERLY HIGH-LEVEL FLOW ALONG THE SOUTHERN EDGE OF THE
WESTERLIES IS A FAVORABLE PATTERN FOR THUNDERSTORMS ACROSS WESTERN
KANSAS IN SUMMER. EVEN AFTER WEDNESDAY, FAIRLY STRONG HIGH-LEVEL
FLOW WILL GENERALLY BE POSITIONED ACROSS WESTERN KANSAS. WITH AMPLE
LOW-LEVEL MOISTURE IN PLACE ON THE COOL SIDE OF THE FRONT,
ADDITIONAL THUNDERSTORM CLUSTERS ARE POSSIBLE. THE BEST CHANCE FOR
WIDESPREAD HEAVIER PRECIPITATION FROM SUNDAY NIGHT THROUGH THURSDAY
IS ALONG THE INTERSTATE 70 CORRIDOR. THE HEAVIEST RAINFALL ON THESE
DAYS SHOULD BE IN THE 7 PM TO 4 AM TIME FRAME AS THE NOCTURNAL
LOW-LEVEL JET RESULTS IN ENHANCED CONVERGENCE. HOWEVER, THE MOST
SEVERE STORMS SHOULD BE IN THE LATE AFTERNOON AND EVENING (4 PM TO
10 PM) AFTER DAYTIME HEATING BUILDS UP MODERATE SURFACE BASED CAPE.
SOME BENEFICIAL RAINS ARE EVEN POSSIBLE IN AREAS THAT HAVE RECEIVED
LITTLE RAIN OVER THE LAST SEVERAL MONTHS SUCH AS DODGE CITY.
HOWEVER, THE CHANCES FOR WIDESPREAD HEAVY RAIN IS LOWER NEAR THE
OKLAHOMA STATE LINE.

THE ECMWF CONTINUES TO SUGGEST THAT MONDAY WILL BE THE HOTTEST DAY,
WITH 100+F TEMPERATURES FROM DODGE CITY TO MEDICINE LODGE. IN FACT,
THE ECMWF CONTINUES TO SHOW HIGHS NEAR 110 AT MEDICINE LODGE.
SO MAXIMUM TEMPERATURES WERE RAISED A FEW DEGREES FOR MONDAY,
BUT IT WILL LIKELY BE HOTTER THAN CURRENTLY FORECASTED. THE
GFS/ECMWF STILL SHOW A COOLING TREND BY TUESDAY AND WEDNESDAY AND
THIS WAS GENERALLY ACCEPTED. HIGHS MAY ONLY REACH THE 80S,
ESPECIALLY ALONG INTERSTATE 70 IN THE RAIN COOLED AREAS NORTH OF THE
FRONT.

&&

.AVIATION...

ASIDE FROM ISOLATED THUNDERSTORMS, VFR CONDITIONS WILL GENERALLY
PREVAIL AT GCK/DDC THROUGH THE TAF PERIOD ALONG WITH LIGHT WINDS.
SOME LIGHT FOG COULD DEVELOP AT KHYS AFTER 06Z GIVEN THE
RICH LOW-LEVEL MOISTURE IN PLACE AND LIGHT WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  72  99  72 /  20  20  30  30
GCK  93  71  98  69 /  20  20  20  30
EHA  94  70  98  70 /  20  30  20  20
LBL  95  73 100  72 /  20  30  20  20
HYS  89  72  96  72 /  50  10  30  30
P28 101  78 103  78 /  40  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/24/24
Hazardous weather outlook, Aug 5, 4:04 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
432 AM CDT FRI AUG 5 2011

KSZ030-031-043>046-061>066-074>081-084>090-060945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
432 AM CDT FRI AUG 5 2011 /332 AM MDT FRI AUG 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT WITH THE
BEST CHANCES BETWEEN LIBERAL AND ELKHART. THESE STORMS WILL PROBABLY
NOT BE SEVERE. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY THROUGH FRIDAY. THE
BEST OPPORTUNITIES FOR THUNDERSTORMS WITH HEAVY RAIN, LARGE HAIL AND
DAMAGING WINDS ARE ON SUNDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY.
THE MOST FAVORED TIMES AND LOCATIONS FOR SEVERE STORMS IS BETWEEN 4 PM
AND 11 PM FOR THOSE AREAS ALONG AND NORTH OF A LINE FROM SYRACUSE TO
DODGE CITY TO PRATT, INCLUDING THE INTERSTATE 70 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 5, 9:03 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT FRI AUG 5 2011

KSZ074-075-084-060245-
GRANT-MORTON-STANTON-
903 PM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON...SOUTHERN
STANTON AND WESTERN GRANT COUNTIES...

AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MANTER...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3749 10203 3771 10144 3740 10143 3739 10148
      3739 10155 3737 10156 3724 10203
TIME...MOT...LOC 0203Z 248DEG 27KT 3742 10182

GERARD
Special weather statement, Aug 5, 10:34 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1034 PM CDT FRI AUG 5 2011

KSZ087-088-060430-
CLARK-MEADE-
1034 PM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE AND WESTERN CLARK
COUNTIES...

AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF MEADE STATE PARK...MOVING EAST
AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3718 10057 3743 9995 3701 9976 3699 10002
      3700 10007 3700 10050
TIME...MOT...LOC 0334Z 252DEG 22KT 3708 10041

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:03 PM CDTSpecial Weather StatementDDCStanton42 min
Aug 5, 10:47 PM CDTSevere Thunderstorm WarningDDCClark, Meade43 min
Aug 6, 6:48 PM CDTSpecial Weather StatementDDCKearny42 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.